Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 25, NWS Wichita, KS

May 22, 20085 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 22, 2008, 5:45 PM CDT for 5 counties in Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 22, 2008, 5:45 PM CDT (22:45 UTC)
Expired
May 22, 2008, 8:00 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 222245
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT THU MAY 22 2008


KSZ032-033-047-048-050-230100-
/O.NEW.KICT.WI.Y.0025.080522T2245Z-080523T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
545 PM CDT THU MAY 22 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

STRONG SOUTHEAST WINDS AT 25 TO 35 MPH WILL CONTINUE AFFECT
PORTIONS OF CENTRAL KANSAS UNTIL 8 PM. SOME GUSTS TO 45 MPH IS
ALSO POSSIBLE AT TIMES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
COX
1 follow-up statement
000 
WWUS73 KICT 230059
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT THU MAY 22 2008


KSZ032-033-047-048-050-230200-
/O.EXP.KICT.WI.Y.0025.000000T0000Z-080523T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS
759 PM CDT THU MAY 22 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

SOUTHEAST WINDS WILL GRADUALLY DIMINISH TO SPEEDS OF 15 TO 25 MPH
THIS EVENING.

$$
COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 22, 5:43 PM CDT, 2 minutes earlier.

Area forecast discussion, May 22, 5:43 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT THU MAY 22 2008

.UPDATE...

THE MAIN CONCERN THIS EVENING WILL BE HIGH WIND POTENTIAL IN CENTRAL
KANSAS AND THE STORMS MOVING OUT OF OKLAHOMA.

LATEST SURFACE ANALYSIS WAS SHOWING A FAIRLY STRONG PRESSURE
GRADIENT ACROSS THE AREA. LATEST PROFILERS WERE SHOWING AROUND
35-40KTS ON THE HAVILAND PROFILER WHICH IS STARTING TO MIX DOWN
ACROSS CENTRAL KANSAS. WE ARE GOING AHEAD AND ISSUE A SHORT TERM
WIND ADVISORY FOR ABOUT FIVE COUNTIES WHERE THEY MAY ALSO EXPERIENCE
LOCAL EFFECTS OF STORM RELATIVE FLOW. LATER THIS EVENING...WE WILL
HAVE TO WATCH THE EVOLUTION OF THE STORMS COMING OUT OF OKLAHOMA FOR
OUR MAIN SHOW. THESE STORMS MAY BE ABLE TAP INTO BETTER LOW LEVEL
HELICITY AS THE LOW LEVEL FLOW BACKS AROUND SUNSET. BASED ON
EXTRAPOLATION...IT APPEARS LIKE THE RIGHT MOVERS COULD GRAZE OUR
AREAS MAINLY WEST OF HIGHWAY 14 BETWEEN 02Z-04Z.

COX

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT THU MAY 22 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL INTO THE WEEKEND.

TONIGHT-SATURDAY:
AS OF 19Z...WARM FRONT STRETCHED FROM NWRN KS THRU CENTRAL AND
EAST-CENTRAL KS WITH LITTLE NEWD MOVEMENT ON THIS BOUNDARY
ANTICIPATED INTO FRIDAY. DRYLINE STRETCHED FROM THE WARM FRONT JUST
S OF GOODLAND TO LIBERAL THRU THE EASTERN PANHANDLES. SEVERE STORMS
ALREADY HAVE FIRED NEAR/E OF DRYLINE IN WESTERN KS...AND EXPECT THIS
TREND OF DEVELOPMENT FURTHER SWD ALONG/E OF DRYLINE INTO THIS EVE AS
STRONG POTENTIAL VORTICITY MAX CONTINUES TO EJECT NEWD INTO ERN
CO/WRN KS. BASED ON PROGGED STORM MOTION TRAJECTORIES
(220/30KT)...THE BRUNT OF THE SEVERE STORMS WILL STAY JUST W OF OUR
CWA...BUT SOME OF THE STORMS COULD GET INTO OUR WESTERN-MOST
COUNTIES TONIGHT (WEST OF HIGHWAY 14). BASED ON STRONG INSTABILITY
AND STRONG LOW-LEVEL SHEAR...ANY SUPERCELLS THAT MANAGE TO MAKE IT
AS FAR EAST AS OUR WESTERN-MOST COUNTIES WILL HAVE SIGNIFICANT
SEVERE POTENTIAL INCLUDING STRONG TORNADOES. FOR FRIDAY AND
SATURDAY...DRYLINE PROGGED TO BE SLIGHTLY FURTHER EAST TO JUST W OF
CENTRAL/SOUTH CENTRAL KS. UPPER LEVEL SUPPORT GETS SLIGHTLY LESS BY
SATURDAY...HOWEVER VERY STRONG INSTABILITY AND RESPECTABLE DEEP
LAYER SHEAR WILL EXIST ACROSS WESTERN/CENTRAL KS E OF THE DRYLINE.
SO WILL MAINTAIN A CHANCE OF T-STORMS IN CENTRAL SECTIONS MAINLY FOR
THE LATER PM/EVE. SUPERCELL TYPE STORMS WITH SIGNIFICANT SEVERE
WEATHER REMAIN POSSIBLE IN THOSE AREAS. SERN KS MAY NOT SEE MUCH
ACTIVITY TIL SAT NIGHT. LOW CLOUDS MAY DEVELOP OVER MUCH OF OUR AREA
EARLY FRIDAY AND SATURDAY MORNING FOR SEVERAL HOURS GIVEN UPSLOPE
FLOW AND LOW-LEVEL JET AXIS POSITIONING.

SUNDAY-THURSDAY:
PATTERN LOOKS TO REMAIN PRETTY ACTIVE FOR THUNDERSTORMS DURING THIS
PERIOD AS MEAN UPPER TROFFING REMAINS OVER THE WESTERN CONUS.
GFS/ECMWF SHOW A COLD FRONT TRYING TO DROP SWD ACROSS OUR AREA
SOMETIME TUES INTO EARLY WED WHICH IS A BIT SLOWER THAN PREVIOUS
RUNS. FOR SUN-MON...BETTER T-STORM CHANCES WILL BE IN OUR NWRN
COUNTIES (MAINLY EVENING/OVERNIGHT)...THEN AREAWIDE AS THE FRONT MOVES THRU
TUES INTO EARLY WED. THERE COULD BE SOME LULL IN CONVECTION CHANCES
WED-THURS AS THE MODELS SUGGEST UPPER RIDGING MAY POKE UP ACROSS THE
CENTRAL CONUS. THEN PRECIPITATION CHANCES COULD INCREASE AGAIN
TOWARD THE END OF THE WEEK AS AN UPPER TROF TOPS THE RIDGE OVER THE
NRN/CNTRL PLAINS. CONFIDENCE FAIRLY HIGH THAT TEMPERATURES WILL BE
ABOVE NORMAL SUN-MON...THEN CLOSER TO NORMAL TUES-WED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  86  69  89 /  50  30  40  20
HUTCHINSON      66  86  69  88 /  50  30  50  30
NEWTON          66  85  69  87 /  50  30  40  20
ELDORADO        67  85  69  87 /  40  20  30  20
WINFIELD-KWLD   69  86  69  90 /  40  20  30  20
RUSSELL         65  85  68  89 /  60  40  50  30
GREAT BEND      66  86  67  87 /  60  40  50  30
SALINA          66  84  68  89 /  50  30  50  30
MCPHERSON       66  85  68  88 /  50  30  50  30
COFFEYVILLE     68  85  69  88 /  30  20  20  20
CHANUTE         67  84  69  86 /  30  20  20  20
IOLA            67  83  69  86 /  30  20  20  20
PARSONS-KPPF    68  84  69  87 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.

&&
Hazardous weather outlook, May 22, 4:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU MAY 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS DEVELOPING OVER WESTERN KANSAS AND WESTERN
OKLAHOMA WILL GRADUALLY SHIFT EASTWARD THIS EVENING...AND MAY
AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ALONG AND WEST
OF INTERSTATE 135 TONIGHT.

GIVEN THE STRONG INSTABILITY AND WIND SHEAR IN PLACE...A FEW STRONG AND
LONG-TRACKED TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND WEST OF
A LINE FROM LINCOLN TO HUTCHINSON TO ANTHONY. VERY LARGE HAIL
AND DAMAGING STRAIGHT-LINE WINDS WILL ALSO BE THREATS WITH ANY
SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS LOOK TO AGAIN DEVELOP ALONG THE DRYLINE LATE FRIDAY
AFTERNOON WHICH WILL BE JUST WEST OF THE FORECAST AREA...AND WILL
ONCE AGAIN IMPACT LOCATIONS GENERALLY WEST OF INTERSTATE 135
THROUGH THE EVENING HOURS. WHILE STORM COVERAGE MAY BE MORE
ISOLATED...ANY STORM THAT DEVELOPS WILL QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES THE PRIMARY THREATS.

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH
TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM
THAT DEVELOPS THROUGH THIS TIME PERIOD WILL HAVE A GOOD CHANCE TO
BECOME SEVERE.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY AFTER 8 PM THIS
EVENING...MAINLY ALONG AND WEST OF A LINE FROM LINCOLN TO
HUTCHINSON TO ANTHONY. SPOTTER ACTIVATION IS POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS BOTH FRIDAY AND SATURDAY ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.